Kansas, 2005

Tornado and Hail in Kansas, May 28, 2005

May 28, 2005 · NWS GLD · 12 events in 4 counties and zones

9 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 7:10 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, May 28, 7:10 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
810 AM MDT SAT MAY 28 2005

.UPDATE...FORECAST WILL BE UPDATED SHORTLY BASED ON RECENT
OBSERVATIONS WITH ISOLATED THUNDERSTORMS ALREADY DEVELOPING OVER KIT
CARSON COUNTY. WILL INCLUDE AN ISOLATED MENTION THROUGH MIDDAY WITH
SCATTERED POPS BY AFTERNOON ACROSS MUCH OF THE AREA. CALLS FROM
CHEYENNE COUNTY COLORADO INDICATE 1/8 MILE VISIBILITY IN AREA OF
MOISTURE ADVECTION NEAR DEVELOPING WARM FRONT.

MCGUIRE

.PREV DISCUSSION...(230 AM MDT SAT MAY 28 2005)

FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
THROUGH MONDAY AND HIGH TEMPERATURES SUNDAY AND MONDAY. SATELLITE
CONTINUE TO SHOW A BLOCKY/AMPLIFIED FLOW FROM THE CENTRAL PACIFIC
INTO NORTH AMERICA. UPPER TROUGHS NEAR THE ALEUTIANS AND THE
NORTHEAST PORTION OF THE COUNTRY WILL CONTINUE TO HOLD UP THE FLOW.
ONE SHORTWAVE OVER COLORADO TO BRUSH AREA EARLY TODAY. ANOTHER
SHORTWAVE OVER THE PACIFIC NORTHWEST TO MOVE IN LATER TODAY. RIDGING
TO OUR NORTHWEST WILL LEAVE AREA OPEN TO UNSEASONABLY COOL AIR MASS.

AT JET LEVEL...GFS WAS DOING THE BEST. AT MID LEVELS...SATELLITE
WOULD SUPPORT THE GFS/UKMET WHILE HEIGHT ANALYSIS SAYS THE GFS/NGM
FOLLOWED THE ECMWF DOING WELL. MODELS ARE NOT DRY ENOUGH TO THE
NORTH OF US. HOWEVER...TO THE SOUTH AND SOUTHWEST OF AREA...MODELS
ARE TOO WET WITH THE NAM THE DRIEST. AT LOW LEVELS...NAM IS DOING
BETTER WITH THE SURFACE RIDGING FROM CANADA INTO THE CENTRAL AND
SOUTHERN PLAINS. WITH MOISTURE...THE NAM IS DOING BETTER ALTHOUGH
THAT IS NOT SAYING MUCH. THE UKMET/ECMWF DID BEST ON LOW LEVEL
TEMPERATURES. ONCE AGAIN WILL BE USING A BLEND OF THE MODELS WITH
EACH HAVING ITS OWNS STRENGTH AND WEAKNESSES.

TODAY/TONIGHT...JET DYNAMICS ARE NEAR WESTERN EDGE OF THE FORECAST
AREA BY LATE AFTERNOON. AREA REMAINS BETWEEN TWO JETS DURING THE
NIGHT. HOW MUCH MOISTURE WILL RETURN. CONVECTION OVER NEW MEXICO AND
WESTERN TEXAS COULD HOLD BACK A LOT OF LOW LEVEL MOISTURE RETURNING
YOU WOULD THINK. LATEST SURFACE ANALYSIS HAS BOUNDARY ALONG THE
SOUTHERN EDGE OF OUR AREA. THIS WILL BE THE INITIAL AREA OF
THUNDERSTORMS AS A SHORTWAVE MOVES INTO THIS AREA AND CURRENT
FORECAST HAS THIS WELL IN HAND. ADDITIONAL LOW LEVEL
CONVERGENCE/FORCING ALONG WITH MID/UPPER LEVEL DYNAMICS MOVE ACROSS
DURING THE NIGHT. WILL KEEP THE HIGH CHANCE POPS THROUGH THE NIGHT
BECAUSE OF THIS. SHOULD HAVE ENOUGH SUN TO HEAT UP. WINDS ARE NOT THE
BEST. WILL TEND TO GO NEAR TO SLIGHTLY ABOVE GUIDANCE.

SUNDAY/SUNDAY NIGHT...DURING THE DAY MAIN JET REMAINS TO THE NORTH
OF AREA AND INTO THE NIGHT. AREA LOOKS TO BE UNDER MID LEVEL RIDGING
AS WELL DURING THE DAY. SLIGHT CHANCE TO LOW CHANCE POPS LOOK IN
ORDER WITH SOUTH AND SOUTHEAST HAVING THE BEST CHANCE FOR
PRECIPITATION. AREAS OF FOG STILL LOOK GOOD AS WELL. PLAN ON GOING
NEAR THE COOL GUIDANCE WITH THE MAV BEING WARMER THAN YESTERDAY.
LIFT MOVES ACROSS DURING THE NIGHT. HIGH POPS LOOKS IN ORDER FOR THE
NIGHT.

MONDAY/MONDAY NIGHT...RIGHT REAR QUADRANT OF JET DEVELOPS OVER THE
AREA DURING THE DAY AND MOVES ACROSS AREA DURING THE NIGHT. AREA
STARTS UNDER SOME SHORTWAVE RIDGING AT THE BEGINNING OF THE DAY THEN
THE NEXT SHORTWAVE STARTS AFFECTING THE WESTERN HALF DURING THE
AFTERNOON. THIS LOOKS TO BE THE STRONGEST SHORTWAVE OF THE BUNCH.
SLIGHT CHANCE TO CHANCE...HIEST IN THE WEST...LOOK IN ORDER FOR THE
DAY. HIGHER POPS FOR THE NIGHT LOOK IN ORDER AS WELL. UPSLOPE FLOW
CONTINUES AND WILL CONTINUE WITH COOL TEMPERATURES AND MAYBE SOME
FOG.

MAY LOWER TEMPERATURES FOR TUESDAY A LITTLE. OTHERWISE...NO CHANGES
PLANNED IN THE 4 TO 7 DAY PERIOD AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BULLER
Hazardous weather outlook, May 28, 9:35 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SAT MAY 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE
TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED
THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE
CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH
SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA
AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY
THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK.
THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY
AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM
MDT (2 PM CDT).

BULLER/MWM

The radar

The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Rawlins

When
May 28, 9:45 AM MST
Where
Rawlins County, 11 mi S of Herndon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -100.783

Hail, Decatur

When
May 28, 10:05 AM MST
Where
Decatur County, Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Hail, Decatur

When
May 28, 10:06 AM MST
Where
Decatur County, Oberlin
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.817, -100.517

Hail, Decatur

When
May 28, 10:12 AM MST
Where
Decatur County, Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Hail, Rawlins

When
May 28, 12:42 PM MST
Where
Rawlins County, 21 mi NW of Atwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -101.333

Hail, Cheyenne

When
May 28, 12:52 PM MST
Where
Cheyenne County, 13 mi SW of St Francis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.633, -101.967

Tornado, Rawlins

When
May 28, 1:18 PM MST to 1:19 PM MST
Where
Rawlins County, Mc Donald
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.783, -101.367

Brief touchdown over open fields. No known damage.

Hail, Rawlins

When
May 28, 1:49 PM MST
Where
Rawlins County, 7 mi W of Atwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -101.183

Hail, Rawlins

When
May 28, 1:52 PM MST
Where
Rawlins County, 7 mi NW of Atwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -101.150

Hail covered the ground to a depth of 6 inches in a two-mile wide swath from extreme northwest Rawlins county to about 10 miles south and a little east of Atwood, according to a newspaper account.

Hail, Rawlins

When
May 28, 2:05 PM MST
Where
Rawlins County, 5 mi SW of Atwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.750, -101.117

Thunderstorm Wind, Rawlins

When
May 28, 2:30 PM MST
Where
Rawlins County, 12 mi SE of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.683, -100.883

Thunderstorm Wind, Thomas

When
May 28, 2:34 PM MST
Where
Thomas County, 3 mi N of Colby
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454587, 5454588, 5454598, 5454589, 5454590, 5454591, 5454592, 5454593, 5454594, 5454595, 5454597, 5454596.